Oklahoma, 2015

Wildfire in Oklahoma, January 18, 2015

January 18, 2015 · NWS OUN · 1 event in 1 county or zone

A weak surface trough and wind shift moved slowly southward across the Central Plains during the afternoon hours of the 18th. Ahead of this front, winds veered significantly, and as mixing took place during the day, stronger winds aloft mixed down to the surface.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak surface trough and wind shift moved slowly southward across the Central Plains during the afternoon hours of the 18th. Ahead of this front, winds veered significantly, and as mixing took place during the day, stronger winds aloft mixed down to the surface. With strong southwesterly winds, and unseasonable warmth and dryness, conditions were primed for wildfires. Two of the more significant fires occurred in Logan county near the town of Guthrie. Several structures were damaged or destroyed, and interstate 35 had to be shut down for a time as dense smoke was making travel dangerous.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 18, 11:20 AM CST, 40 minutes earlier.

Area forecast discussion, Jan 18, 11:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1120 AM CST SUN JAN 18 2015

.AVIATION...
18Z TAFS... VFR CONDITIONS WITH A COLD FRONT SHIFTING WINDS LATER
THIS AFTERNOON AND TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 1014 AM CST SUN JAN 18 2015/

DISCUSSION...
STRONGER WINDS BY LATE MORNING INTO THE AFTERNOON WILL SHIFT
FROM NORTHWEST OKLAHOMA INTO CENTRAL PARTS OF THE STATE.
HRRR/NAM12 9H WINDS ARE EXPECTED TO BE AROUND 40KT FROM EARLY TO
MID AFTERNOON. A LITTLE UNCERTAIN IF SUCH WINDS WILL MIX AS LOWER
PART OF 12Z OUN SOUNDING WILL WARM. THEREFORE...WILL LEAVE MIXING
HEIGHTS IN CENTRAL OKLAHOMA AROUND 1500-1750 FT FOR THIS
AFTERNOON. NO CHANGES PLANNED FOR RED FLAG WARNING.

PREV DISCUSSION... /ISSUED 514 AM CST SUN JAN 18 2015/

AVIATION...
VFR CONDITIONS WILL PERSIST. GUSTY SOUTHWEST WINDS ARE EXPECTED
THIS AFTERNOON.

PREV DISCUSSION... /ISSUED 407 AM CST SUN JAN 18 2015/

DISCUSSION...
PRIMARY ISSUE IN THE SHORT TERM IS FIRE WEATHER CONCERNS. WARMER
TEMPERATURES AND LOWER RH ARE EXPECTED TODAY WITH DOWNSLOPE
COMPONENT TO THE WIND. HAVE UPGRADED MOST OF THE FIRE WEATHER
WATCH TO RED FLAG WARNING AND EXPANDED THE WARNING FARTHER EAST
IN THE AREAS WHERE WE ARE FORECASTING SOMEWHAT HIGHER WINDS.
TOMORROW WILL STILL BE WARM BUT EXPECT HIGHER HUMIDITY AND LIGHTER
WINDS.

ECMWF AND NOW 06Z GFS ARE DEVELOPING LIGHT QPF IN NORTHERN
OKLAHOMA ON TUESDAY AS A SHORTWAVE TROF MOVES SOUTHEAST THROUGH
THE CENTRAL PLAINS TOWARD THE MISSISSIPPI VALLEY. RIGHT NOW WILL
KEEP POPS OUT OF THE FORECAST AS THIS SIGNAL HAS NOT BEEN TOO
STRONG AND THIS PRECIP IS WELL BEHIND A SURFACE FRONT... BUT WILL
TAKE ANOTHER LOOK WITH THE NEXT COUPLE OF PACKAGES TO SEE IF SOME
LOW POPS WILL NEED TO BE ADDED. THE NEXT SYSTEM ON WEDNESDAY NIGHT
AND THURSDAY STILL LOOKS LIKE OUR FORECAST AREA MAY BE AT THE
NORTHERN EDGE OF WHAT COULD BE A WIDESPREAD PRECIPITATION EVENT
FARTHER SOUTH IN TEXAS. HAVE KEPT 20/30 POPS IN THE FORECAST AND IT
STILL LOOKS LIKE AMOUNTS FOR OUR AREA WILL BE RELATIVELY LIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  39  66  39 /   0   0   0   0
HOBART OK         69  37  67  38 /   0   0   0   0
WICHITA FALLS TX  69  38  67  39 /   0   0   0   0
GAGE OK           69  31  69  34 /   0   0   0  10
PONCA CITY OK     68  34  65  36 /   0   0   0   0
DURANT OK         67  41  67  41 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR OKZ011>040-042-
     044.

TX...RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR TXZ083>088.

&&

06/25/25
Hazardous weather outlook, Jan 18, 11:55 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CST SUN JAN 18 2015

OKZ004>048-050>052-TXZ083>090-191100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CST SUN JAN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.FIRE WEATHER...
VERY HIGH TO EXTREME FIRE DANGER IS EXPECTED THIS AFTERNOON. FIRES
THAT START WILL SPREAD RAPIDLY AND WILL BE DIFFICULT TO CONTAIN.

BURNING IS STRONGLY DISCOURAGED. CONTACT YOUR LOCAL FIRE OR LAW
ENFORCEMENT AUTHORITY IF YOU SEE SMOKE OR FLAMES AND SUSPECT A WILDFIRE.

CONDITIONS SHOULD IMPROVE THIS EVENING...AS WINDS AND TEMPERATURES DECREASE.

.WIND...
A STRONG...GUSTY SOUTHWEST WIND CAN BE EXPECTED THIS AFTERNOON.  WIND GUSTS
MAY EXCEED 40 MPH ACROSS SOUTHWEST AND CENTRAL OKLAHOMA.  THE WIND WILL
DIMINISH LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.WINTER WEATHER...
A CHANCE OF LIGHT RAIN AND SNOW WILL RETURN LATE WEDNESDAY INTO
THURSDAY...AS COLDER AIR MOVES INTO THE SOUTHERN PLAINS AHEAD OF A
FAST MOVING STORM SYSTEM. AT THIS TIME...MOST OF THE PRECIPITATION
LOOKS TO REMAIN LIQUID...BUT SOME SNOW MAY MIX IN WEDNESDAY NIGHT
INTO THURSDAY MORNING.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Logan

When
January 18, 12:00 PM CST to 5:30 PM CST
Where
Logan forecast zone
Reported by
Broadcast Media
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Two wildfires occurred near the town of Meridian in Logan county. The source of the fires remains unknown. With very dry, breezy and mild conditions, the fires spread rapidly, consuming around 1500 acres before they were contained. The fires were responsible for destroying one home, and damaging several barns and outbuildings in rural portions of Logan county. In addition, the fire forced Oklahoma Highway Patrol to close a section of interstate 35 for several hours, as smoke was resulting in dangerous driving conditions. No injuries were reported.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554298.